Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 131, NWS Nashville, TN

August 8, 2014Coffee County, Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 8, 2014, 4:46 PM CDT for Coffee County, Grundy County, Tennessee. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2014, 4:46 PM CDT (21:46 UTC)
Expired
Aug 8, 2014, 5:15 PM CDT
In force
29 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Coffee County, TN, Grundy County, TN

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:47 PM CDTTSTM WND DMG2 W Tracy City, TNDELAYED REPORT FROM FRIDAY AUG 8. SEVERAL TREES WERE BLOWN DOWN BETWEEN MONTEAGLE AND TRACY CITY
Aug 8, 4:50 PM CDTTSTM WND DMGTracy City, TNTREES AND POWER LINES ARE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WUUS54 KOHX 082146
SVROHX
TNC031-061-082215-
/O.NEW.KOHX.SV.W.0131.140808T2146Z-140808T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COFFEE COUNTY IN MIDDLE TENNESSEE...
  GRUNDY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 515 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR MONTEAGLE...MOVING NORTHEAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  TRACY CITY...GRUETLI-LAAGER...PELHAM...COALMONT AND ALTAMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
STURDY BUILDING NOW.

&&

LAT...LON 3523 8581 3522 8588 3528 8592 3531 8598
      3532 8600 3547 8571 3531 8558 3530 8566
      3528 8570 3524 8569 3521 8573 3521 8578
TIME...MOT...LOC 2145Z 235DEG 14KT 3527 8588

$$

FORECASTER:07
1 follow-up statement
728 
WWUS54 KOHX 082204
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
504 PM CDT FRI AUG 8 2014

TNC031-061-082215-
/O.CON.KOHX.SV.W.0131.000000T0000Z-140808T2215Z/
COFFEE TN-GRUNDY TN-
504 PM CDT FRI AUG 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR GRUNDY AND SOUTHEASTERN COFFEE COUNTIES...

AT 458 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR PELHAM...MOVING NORTHEAST AT
25 MPH.

LOCATIONS IMPACTED INCLUDE...
  TRACY CITY...GRUETLI-LAAGER...COALMONT AND ALTAMONT.

LAT...LON 3523 8581 3522 8588 3528 8592 3531 8598
      3532 8600 3547 8571 3531 8558 3530 8566
      3528 8570 3524 8569 3521 8573 3521 8578
TIME...MOT...LOC 2204Z 235DEG 14KT 3531 8581

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:42 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 8, 3:42 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
342 PM CDT FRI AUG 8 2014

.DISCUSSION...
FORECAST QUANDARIES...OVERALL WX PATTERN TONIGHT THRU THE FIRST PART
OF NEXT WEEK...RAINFALL CHANCES/RAINFALL AMOUNTS...TEMPS.

PREFERENCE AND AGREEMENT WITH THE LATEST WPC MODEL DIAGNOSTIC
DISCUSSION REASONING WITH A GENERAL LEAN TOWARD THE LATEST EURO
SOLUTION THRU THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

A TRICKY FORECAST ANY WAY YOU SLICE IT IN THE SENSE THAT SEVERAL
MESOSCALE FACTORS...INCLUDING LOCAL EFFECTS...COME INTO PLAY THIS
WEEKEND AND INTO AT LEAST THE FIRST PART OF NEXT WEEK. THIS INCLUDES
A MEANDERING WEAK SUMMERTIME SFC FRONTAL BOUNDARY...CONVECTIVE
BOUNDARIES FROM PREVIOUS DAYS CONVECTION...DIFFERENTIAL DIURNAL
HEATING ASPECTS PER CLOUD COVERAGE BREAKS...AND SHORTWAVE PASSAGES
IN DEVELOPING NWLY FLOW PATTERN ALOFT.

AS FOR TONIGHT...MAY BREAK OUT A LATE AFTERNOON GROUPING TO DEAL
WITH CURRENT RADAR AND SHORT RANGE MODEL TRENDS TIMING OVER THE
LATER AFTERNOON HRS...OTHERWISE CONSENSUS OF SHORT RANGE MODELS
GENERALLY SHOWING CURRENT CONVECTIVE ACTIVITY ACROSS THE MID
STATE...ESPECIALLY ACROSS THE SW...MOVING EWD AND DISSIPATING AS THE
EVENING HRS PROGRESS AS DIURNAL INFLUENCES BEGIN TO DISSIPATE. FLOW
ALOFT WILL BEGIN TO DEVELOP NWLY FLOW CHARACTERISTICS WITH AT LEAST
ANOTHER SHORTWAVE IN FLOW APPROACHING THE MID STATE AREA BY 12Z SAT.
BELIEVE THAT IN AREAS OVERNIGHT WHERE SHWRS AND TSTMS ARE NOT
OCCURRING...AND CUT BACK POPS TO AFTER MIDNIGHT ALSO...PATCHY FOG
FORMATION COULD BE POSSIBLE WITH SOME BREAKS IN SKIES ALLOWING FOR
DEVELOPMENT PER LOW LEVEL MOISTURE POOLING POTENTIAL. LEANED THE
COOLER EURO/GFS VALUES ON LOWS TONIGHT PER CLOUD COVERAGE BREAKAGE
POTENTIAL...BUT NOT ACROSS THE PLATEAU REGION WHERE MOST SHWR/TSTM
ACTIVITY IS EXPECTED TO OCCUR.

LOOK FOR SLOW MOVING MEANDERING FRONT TO BEGIN TO SHIFT EWD AS THE
DAY PROGRESSES ON SAT...WITH ANOTHER SHORTWAVE PASSAGE IN UPPER FLOW
EXPECTED...PRECIP WATER VALUES APPROACHING TWO INCHES...PROVIDING FOR
NUMEROUS SHWRS/TSTMS BY THE AFTERNOON HRS WITH HIGHS MAINLY IN THE
MID 80S. THRU SAT AFTERNOON...GENERALLY EXPECTING RAINFALL AMOUNTS
OF BETWEEN ONE HALF OF AN INCH TO AROUND ONE INCH ACROSS THE MID
STATE...ESPECIALLY UPPER CUMBERLAND REGION. WITH THE FEW STRONG
TSTMS THAT MAY DEVELOP...ESPECIALLY ACROSS WRN PORTIONS OF THE MID
STATE WHERE OVERALL DYNAMICS WILL BE MOST ENHANCED...SOME PONDING OF
WATER POSSIBLE WITH THE HEAVIER DOWNPOURS...BUT DO NOT ANTICIPATE AN
ORGANIZED FLASH FLOOD POTENTIAL AS OF THIS TIME WITH HRLY FLASH
FLOOD GUIDANCE VALUES STILL GENERALLY AROUND TWO INCHES.

AS REFERENCED ABOVE...THIS PATTERN WILL CONTINUE THRU AT LEAST TUE
NIGHT WITH SCT SHWRS/TSTMS AND TEMPS NEAR CLIMATOLOGICAL
NORMS. A MORE SUBSTANTIAL SFC FRONT SYSTEM WILL PUSH THRU PER
MIDWEST HIGH PRESSURE INFLUENCES BUILDING INTO THE MID STATE WITH
DRY CONDITIONS EXPECTED AND TEMPS SLIGHTLY COOLER THAN SEASONABLE
NORMAL TEMPS MID WEEK...WARMING UP TO MORE SEASONABLE NORMAL
VALUES BY THE END OF THE WORK WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      72  87  72  90 /  50  70  40  40
CLARKSVILLE    70  85  69  90 /  50  70  30  30
CROSSVILLE     69  81  68  84 /  70  70  50  50
COLUMBIA       72  88  72  91 /  40  70  40  40
LAWRENCEBURG   71  87  70  91 /  40  70  50  40
WAVERLY        72  86  70  91 /  40  70  30  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Aug 8, 5:24 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
524 AM CDT FRI AUG 8 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-091030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
524 AM CDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

MOIST AND UNSTABLE CONDITIONS MAY RESULT IN A FEW STRONG THUNDERSTORMS
TODAY AND TONIGHT...BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POSSIBILITY OF STRONG THUNDERSTORMS WILL EXTEND THROUGH
TUESDAY...BUT NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME.

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:18 PM CDTSpecial Weather StatementOHXSumner42 min
Aug 7, 7:25 PM CDTSpecial Weather StatementOHXDavidson50 min
Aug 7, 7:52 PM CDTSpecial Weather StatementOHXRutherford38 min
Aug 7, 7:59 PM CDTSpecial Weather StatementOHXCheatham, Dickson46 min
Aug 7, 8:23 PM CDTSpecial Weather StatementOHXSmith, Trousdale, Wilson52 min
Aug 7, 10:47 PM CDTSpecial Weather StatementOHXGrundy28 min
Aug 8, 5:11 PM CDTSpecial Weather StatementOHXGrundy49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.